Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

High prolactin, pituitary tumor, stopped medicine, weight gain, hair loss. Related?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 299 Questions
My daughter was diagnoised as having a high prolactin level during a visit with her GYN. When the doctor explained to us that it usually indicated a tumor on the pituitary I silently lost it. My 26 year old daughter was already upset abut it. The doctor said it was the size of crumbs. She was put on medicine and the levels went down. She was taken off for several months and her level went back up. She has gained weight and her hair is thinning out. Is this related? What can she do about her hair? Her hair is long and still growing, but have thinned out a lot. She is about 5ft 3in and probably weigh in the 140 range, but carry it well. She never had a weight problem. She is also in law enforcement, so she is pretty active. No other health issues, She has dealt with the prolactin issue, but having a hard time with the hair loss.
Posted Thu, 19 Apr 2012 in Hair Loss
Answered by Dr. Vidya Muralidhar 10 hours later

Thanks for your query.

Hyperprolactinemia is a condition where there is increased level of prolactin levels,this is known to be associated with weight gain.

In adult patients weight gain is a frequent complaint of hyperprolactinaemia and it has been associated with a high prevalence of obesity. Normalization of prolactin (PRL) levels result in weight loss.

When the treatment of high prolactin gets successful ,the levels drop down causing weight loss , or weight under control,later the medicines are slowly brought down in dose , this will cause a small rise in prolactin and hence there will again be weight gain after stopping treatment.

It is also known that high prolactin levels is known to cause hair loss as well .Any acute or chronic illness , and stress , put together can cause hair loss.

She must consult her dermatologist for treatment options , to gain back her hair volume . She may need some topical preparations to be applied daily if the doctor feels htere is significant hair loss . Apart from this she must take care to relax , sleep well , eat good food like XXXXXXX leafy vegetables,fruits ,and drink lots of water daily.

A course of multivitamins like TAB.DIACOBOL PLUS one tab a day , with a good shampoo for a period of 3 months will help in hair growth .

It would also be wise to seek professional help for her weight loss with a good diet plan and regular exercise schedule.

Also check for anemia and treat it if present .

I hope I answered your questions , I am available to answer the follow up questions also.

Above answer was peer-reviewed by
Follow-up: High prolactin, pituitary tumor, stopped medicine, weight gain, hair loss. Related? 5 days later
Let me try to understand....

If she take steps to lose weight by exercising and eating a healthy diet (fruits, veggies, nuts) and drinking a plenty of water, that will help her prolactin levels? Since she never had a weight problem is it safe to assume that it is a result of the prolactin levels being high or could weight gain trigger it?

Is this something that can be controlled and eventually go away?

You mentioned TAB.DIACOBOL PLUS isn't that a steriod? Wouldn't that bulk her up if it is a steriod?

Thanks for shedding some light.
Answered by Dr. Vidya Muralidhar 2 hours later

Thanks for writing back.

Your daughter's weight can be assumed to be because of increased prolactin level. Yet, diet and exercise will help her lose weight. It will not bring down the prolactin levels though. Correcting prolactin level will require treatment as she received before. We do advise patients with raised prolactin to take lifestyle measures to control weight.

TAB. DIACOBOL PLUS is not a steroid , it is a multivitamin tablet. It will not lead to any weight gain, I had suggested it for hair growth and to improve her overall health.

Hope I have answered your query.

Wish you a good health

Above answer was peer-reviewed by
Follow-up: High prolactin, pituitary tumor, stopped medicine, weight gain, hair loss. Related? 20 hours later
Thank you. I understand now...I orignally looked up TAB. DIACOBOL PLUS on the Internet and I thought it mentioned that it was steriod. Thanks for setting me straight on it that it is a multivitamin. I have not heard of this multivitamin, so can I buy it a GNC? I will stress to my daughter about dieting and exercising. She is a police officer who works at night and have 12 hours shifts so it will be challenging for her to change her lifestyle to control her weight.

I totally accept your answer and will inidicate after this communication.
Answered by Dr. Vidya Muralidhar 2 hours later

This multivitamin brand may not be available at GNC. You can go for GNC Vitamin B-Complex 50. You can also check with a local pharmacy for a similar multivitamin brand.

I appreciate that you are willing to motivate your daughter to make lifestyle changes. It would be of good help.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor